Alert archive / Arizona / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 78, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 28, 2019, 2:29 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2019, 2:29 PM MST (21:29 UTC)
- Expired
- Aug 28, 2019, 3:15 PM MST
- In force
- 46 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Pima County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 22 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.5 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1206 J/kg
- Mixed-layer CIN
- -233 J/kg
- Mixed-layer LCL
- 2126 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
752
WUUS55 KTWC 282129
SVRTWC
AZC019-023-282215-
/O.NEW.KTWC.SV.W.0078.190828T2129Z-190828T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
229 PM MST Wed Aug 28 2019
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
Southeastern Pima County in southeastern Arizona...
Northeastern Santa Cruz County in southeastern Arizona...
* Until 315 PM MST.
* At 228 PM MST, a severe thunderstorm was located over Sonoita, or
22 miles northwest of Sierra Vista, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sonoita and Elgin.
This includes the following highways...
Route 82 between mile markers 27 and 37.
Route 83 between mile markers 26 and 37.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3174 11058 3164 11056 3162 11072 3174 11072
TIME...MOT...LOC 2128Z 088DEG 2KT 3168 11063
HAIL...1.00IN
WIND...60MPH
$$
AH2 follow-up statements
659
WWUS55 KTWC 282155
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
255 PM MST Wed Aug 28 2019
AZC019-282204-
/O.CAN.KTWC.SV.W.0078.000000T0000Z-190828T2215Z/
Pima-
255 PM MST Wed Aug 28 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PIMA COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled for Pima
County.
LAT...LON 3162 11070 3171 11071 3172 11058 3164 11056
TIME...MOT...LOC 2154Z 094DEG 4KT 3165 11059
$$
AZC023-282215-
/O.CON.KTWC.SV.W.0078.000000T0000Z-190828T2215Z/
Santa Cruz-
255 PM MST Wed Aug 28 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MST
FOR NORTHEASTERN SANTA CRUZ COUNTY...
At 254 PM MST, a severe thunderstorm was located near Elgin, or 19
miles west of Sierra Vista, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sonoita and Elgin.
This includes the following highways...
Route 82 between mile markers 29 and 37.
Route 83 between mile markers 26 and 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3162 11070 3171 11071 3172 11058 3164 11056
TIME...MOT...LOC 2154Z 094DEG 4KT 3165 11059
HAIL...1.00IN
WIND...60MPH
$$
AH561
WWUS55 KTWC 282211
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
311 PM MST Wed Aug 28 2019
AZC023-282221-
/O.EXP.KTWC.SV.W.0078.000000T0000Z-190828T2215Z/
Santa Cruz-
311 PM MST Wed Aug 28 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SANTA CRUZ COUNTY
WILL EXPIRE AT 315 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3162 11070 3171 11071 3172 11058 3164 11056
TIME...MOT...LOC 2211Z 088DEG 2KT 3165 11060
$$
AHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 9:37 AM MST, 4 hours 52 minutes earlier.
Area forecast discussion, Aug 28, 9:37 AM MST, 4 hours 52 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 937 AM MST Wed Aug 28 2019 .SYNOPSIS...Adequate moisture combined with a favorable flow will potentially produce an active period of showers and thunderstorms this afternoon and especially this evening. Brief strong gusty winds and locally rainfall may occur. Thereafter, scattered mainly afternoon and evening thunderstorms to prevail Thursday into early next week. && .DISCUSSION...No change to the forecast anticipated this morning as the weather pattern starts to become more favorable for showers and thunderstorms areawide through early next week. Given the increasing rain chances, daytime temperatures will also begin to moderate some through the weekend. Please refer to the additional sections for more details. && .AVIATION...Valid through 29/18Z. Scattered -TSRA/-SHRA near mountains east to south of KTUS this morning. Scattered to perhaps numerous -TSRA/-SHRA across much of southeast Arizona this afternoon and this evening. Brief wind gusts approaching 50 kts and MVFR vsbys/cigs with the strongest TSRA. Isolated to scattered -TSRA/-SHRA continuing late tonight into early Thursday morning. Otherwise, FEW-BKN clouds above 15k ft MSL thru 15Z-17Z today, then cloud decks mainly 10k-15k ft MSL this afternoon into early Thursday morning. Aside from thunderstorm gusts, surface wind variable in direction and mainly under 12 kts. The exception is vicinity KSAD with nwly surface wind 12-20 kts and gusts near 25 kts late this afternoon. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Isolated showers and thunderstorms east to south of Tucson this morning, then scattered to perhaps numerous thunderstorms this afternoon and evening. Thereafter, a favorable flow regime combined with adequate moisture will provide the daily cycle of mainly afternoon and evening thunderstorms Thursday into next Tuesday. Expect gusty and erratic winds with the stronger thunderstorms. Otherwise, 20-foot winds will be terrain driven mainly under 15 mph. && .PREV DISCUSSION...Upper ridge axis extended from northwest Nevada southeastward into far west Texas early this morning. Meanwhile, a fairly large MCS was ongoing across eastern Sonora/western Chihuahua Mexico. IR satellite imagery depicted rapidly warming cloud tops during the past 1-2 hours. Have noted markedly decreased lightning activity with this complex as well. Substantial satellite imagery inspection also revealed a cyclonic circulation feature potentially representing a MCV centered near the New Mexico bootheel. Based on various high-res and global scale 28/00Z models, a potentially active to very active period of showers and thunderstorms may evolve later today and especially this evening. Adequate to ample moisture with progged precip water values generally ranging from 1.25 to 1.50 inches will exist. Although the mid-level steering flow is progged to be relatively fairly light, the aforementioned cyclonic circulation feature is represented via some high-res models to gradually move westward later today. This feature may very well be the key component for a fairly extensive area of showers/tstms to potentially develop late this afternoon and continue into this evening. Given the available moisture, would not be surprised to experience locally heavy rainfall sufficient for at least minor flooding and flows in washes. Also, the potential exists for brief strong damaging wind gusts with the strongest thunderstorms. At any rate, expect showers/tstms to develop near mountains east to south of Tucson by early this afternoon. Scattered to perhaps numerous showers/tstms are forecast to occur late this afternoon into this evening. Showers/tstms are expected to gradually decrease in coverage late tonight. Strong high pressure aloft on Thursday remains progged to become centered over southern California. As a result, a nly/nely mid-level flow regime is depicted across this forecast area. Am somewhat surprised that some models favor a potentially more active period for showers/tstms Thursday afternoon/evening versus this afternoon/ evening. The official forecast continues with scattered showers/ tstms Thursday afternoon/evening. The upper high is progged to remain quasi-stationary over southern California Friday, then move toward the Four Corners region by Sunday. A persistent and deep ely/sely flow regime is depicted via the 28/00Z GFS/ECMWF across this forecast area Labor Day into next Tuesday. As such, expect the daily cycle of mainly afternoon/evening showers/tstms to continue. High temps today into early next week will generally average a few degrees above seasonal normals. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 28, 1:06 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Tucson AZ
106 PM MST Wed Aug 28 2019
AZZ509-510-282045-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
106 PM MST Wed Aug 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRAHAM AND NORTHERN
GREENLEE COUNTIES UNTIL 145 PM MST...
At 105 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Hannagan Meadow, or 25 miles west of Reserve,
moving south at 5 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Hannagan Meadow, Blue and Rose Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3328 10904 3352 10972 3353 10971 3354 10968
3358 10967 3359 10962 3361 10960 3362 10953
3366 10948 3370 10947 3373 10935 3375 10936
3378 10935 3378 10905
TIME...MOT...LOC 2005Z 002DEG 5KT 3369 10921
RHSpecial weather statement, Aug 28, 2:04 PM MST, 25 minutes before
Special Weather Statement National Weather Service Tucson AZ 204 PM MST Wed Aug 28 2019 AZZ507-508-511-513-282145- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000 Feet including Douglas/Willcox-Galiuro and Pinaleno Mountains including Mount Graham- 204 PM MST Wed Aug 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COCHISE COUNTY UNTIL 245 PM MST... At 202 PM MST, Doppler radar was tracking a strong thunderstorm 13 miles north of Dragoon, or 14 miles west of Willcox. This storm was nearly stationary. Dime size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly remote areas of northwestern Cochise County and may affect portions of I-10 between Wilcox and Benson. LAT...LON 3241 11012 3221 10988 3206 11004 3225 11028 TIME...MOT...LOC 2102Z 036DEG 3KT 3223 11008 AH
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 6:26 PM MST | Special Weather Statement | TWC | 34 min | |
| Aug 27, 6:45 PM MST | Areal Flood Advisory | TWC | Graham, Greenlee | 90 min |
| Aug 28, 1:06 PM MST | Special Weather Statement | TWC | Greenlee | 39 min |
| Aug 28, 2:04 PM MST | Special Weather Statement | TWC | Cochise | 41 min |
| Aug 28, 2:41 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 49 min |
| Aug 28, 2:49 PM MST | Special Weather Statement | TWC | 41 min | |
| Aug 28, 2:52 PM MST | Special Weather Statement | TWC | Greenlee | 38 min |
| Aug 28, 3:45 PM MST | Special Weather Statement | TWC | 45 min | |
| Aug 28, 3:48 PM MST | Special Weather Statement | TWC | 42 min | |
| Aug 28, 3:50 PM MST | Special Weather Statement | TWC | Santa Cruz | 40 min |
| Aug 28, 3:58 PM MST | Special Weather Statement | TWC | 47 min | |
| Aug 28, 4:10 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 95 min |
| Aug 28, 4:19 PM MST | Areal Flood Advisory | TWC | Cochise, Graham, Pima, Pinal | 3 hr |
| Aug 28, 4:21 PM MST | Areal Flood Advisory | TWC | Pima | 54 min |
| Aug 28, 4:33 PM MST | Areal Flood Advisory | TWC | Cochise, Pima | 117 min |
| Aug 28, 4:37 PM MST | Areal Flood Advisory | TWC | Cochise | 83 min |
| Aug 28, 4:40 PM MST | Special Weather Statement | TWC | 35 min | |
| Aug 28, 4:40 PM MST | Severe Thunderstorm Warning | TWC | Pima | 50 min |
| Aug 28, 4:43 PM MST | Special Weather Statement | TWC | Graham | 47 min |
| Aug 28, 4:51 PM MST | Severe Thunderstorm Warning | TWC | Pima | 54 min |
| Aug 28, 4:53 PM MST | Areal Flood Advisory | TWC | Pima | 82 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.